Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 326, NWS Sioux Falls, SD

August 18, 2005Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2005, 7:28 PM CDT for Douglas County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 7:28 PM CDT (00:28 UTC)
Expired
Aug 18, 2005, 8:08 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:36 PM CDTHAIL 0.752 S Corsica, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190028
SVRFSD
SDC043-190115-
/O.NEW.KFSD.SV.W.0326.050819T0028Z-050819T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF ARMOUR...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMOUR AROUND 800 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4343 9847 4335 9853 4326 9829 4334 9825

$$

CJ
3 follow-up statements
000 
WWUS53 KFSD 190041
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT THU AUG 18 2005

SDC043-190115-
/O.CON.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/
DOUGLAS SD-
740 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
DOUGLAS COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF ARMOUR...OR ABOUT 17
MILES NORTH OF LAKE ANDES...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMOUR AROUND 805 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL WAS REPORTED 2 MILES SOUTH OF CORSICA AT 736 PM CDT. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4341 9841 4334 9850 4328 9832 4334 9825

$$

CJ
000 
WWUS53 KFSD 190053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT THU AUG 18 2005

SDC043-190115-
/O.CON.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/
DOUGLAS SD-
753 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
DOUGLAS COUNTY...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ARMOUR...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMOUR AROUND 800 PM

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4341 9841 4334 9850 4325 9828 4332 9821

$$

CJ
000 
WWUS53 KFSD 190108
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT THU AUG 18 2005

SDC043-190118-
/O.CAN.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/
DOUGLAS SD-
808 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IS CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.

LAT...LON 4341 9841 4334 9850 4325 9828 4332 9821

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:18 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 4:18 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT THU AUG 18 2005

.DISCUSSION...
MAIN CONCERN THIS PACKAGE IS CONVECTIVE THREAT IN THE NEXT 24 TO 30
HOURS. HAVE GENERALLY FOLLOWED THE GFS ON TIMING OF PRECIPITATION
AND FRONT OVER THE NEXT 30 HOURS.

CWA IS CURRENTLY BETWEEN WAVES SO LITTLE IN THE WAY OF CLOUDS OVER
THE AREA EXCEPT FOR POSTCONVECTIVE CU OVER SW MN. THIS SHOULD
DISSIPATE RAPIDLY TONIGHT. THEN ATTENTION TURNS TO THE WEST.  A WEAK
WAVE IS FORECAST TO COME OUT OF WYOMING INTO WESTERN SD THIS
EVENING. THIS WILL SET OFF CONVECTION OVER WESTERN SOUTH DAKOTA THIS
EVENING. AS IT MOVES EAST...CYCLOGENESIS WILL COMMENCE IN SW SD AND
TURN THE WINDS BACK TO SOUTHEAST AND RAPIDLY BRING MOISTURE
NORTHWARD. THIS WILL ALLOW ELEVATED CONVECTION TO DEVELOP. BASED
UPON LOCATION OF THE MID LEVEL FRONT NORTH OF HIGHWAY 14 IN
SD...THIS WOULD PUT MOST OF THE CONVECTION NORTH OF CWA. AS THE
FRONT SLOWLY MOVES TO THE SOUTHEAST AFTER MIDNIGHT...EXPECT THAT
SOME CONVECTION WILL MOVE INTO THE NWRN CWA AFTER MIDNIGHT AND
SPREAD EAST. THERE COULD ALSO BE SOME CONVECTION FARTHER SOUTH ALONG
THE BOUNDARY IN SOUTH CENTRAL SD BUT THE INITIAL WAVE IS FARTHER
NORTH AND THE SECOND WAVE REMAINS TOO FAR WEST SO THAT CONVECTION IS
LESS LIKELY. ACROSS THE REMAINDER OF SE SD ...INCREASING LAPSE RATES
AT MID LEVELS MAY ALLOW FOR THE DEVELOPMENT OF SOME ACCAS TSRA LATE
TONIGHT BUT IT SHOULD BE ISOLATED. FINALLY...REMOVED POPS FROM NW
IOWA WHICH SHOULD REMAIN IN THE WARM SECTOR THROUGHOUT THE NIGHT AND
THE WAVE REMAINS TO FAR NORTH.

ON FRIDAY...WENT WITH THE SLOWER FRONTAL PROPAGATION OF THE GFS. THE
INFLUENCE OF THE WAVE TO ACCELERATE THE FRONT SOUTHEAST...AS SHOWN
BY THE Q-VECTOR CONVERGENCE... DOES NOT REACH THE I29 CORRIDOR UNTIL
18Z. UNTIL THEN...EXPECT THAT INCREASING SOUTHEASTERLY FLOW AHEAD OF
THE WAVE...WILL SLOW THE FRONT. THIS SOUTHEAST FLOW WILL CONTINUE TO
FEED CONVECTION AS IT MOVES ACROSS THE FAR NRN CWA AND INTO WEST
CENTRAL MN. AGAIN KEPT HIGH CHANCE POPS IN THE MORNING AROUND KMML
AS SRN END OF THIS COMPLEX MAY AFFECT THEM. THIS CONVECTION WILL
ALSO KEEP A LOT OF CLOUDS NORTH OF I90 WHICH WILL KEEP MAX TEMPS IN
THE 70S. THERE MAY ALSO BE SOME WEAK SHOWERS OR THUNDERSTORMS ALONG
THE PRIMARY FRONT BUT LACK OF A STRONG UPPER WAVE IN THE MORNING AND
POOR TIMING DIURNALLY IS EXPECTED TO KEEP THIS ACTIVITY FAIRLY
ISOLATED. IN THE WARM SECTOR...ASSUMING NO CONVECTION SOUTH OF THE
WARM FRONT OVERNIGHT...SKIES WILL BE PARTLY CLOUDY ALLOWING TEMPS TO
RAPIDLY RISE INTO THE 80S BY EARLY AFTERNOON. AS THE UPPER WAVE
MOVES TOWARD NORTHWEST IOWA...EXPECT A STRONG FRONTAL CIRCULATION TO
DEVELOP AND WEAKEN THE MID-LEVEL CAP. CURRENT THINKING IS THAT
CONVECTION WILL INITIATE EARLY IN THE AFTERNOON AND HAVE
INCREASINGLY HIGH POPS THROUGH THE AFTERNOON AS THE FRONT MOVES
ACROSS NORTHWEST. WITH 500 MB FLOW 40-45 KTS OVER THE FRONT WHILE
LOW LEVEL FLOW IS SOUTH AT 10 TO 20 KTS...THERE IS AMPLE SHEAR
AVAILABLE TO PRODUCE ROTATING UPDRAFTS. IN ADDITION...PLENTY OF
SOLAR INSOLATION WILL ALLOW TEMPS TO APPROACH 90 DEGREES WHILE DEW
POINTS RISE TO AROUND 70 DEGREES RESULTING IN CAPES IN EXCESS OF
2500 J/KG. ENUF OF CAP IN PLACE FOR CELLS TO START OUT DISCREET
ALONG THE BOUNDARY IN NW IOWA.  EXPECTING SUPERCELLS TO DEVELOP
INITIALLY. SHOULD CELLS FROM ON THE FRONT...ESP NORTHEAST OF
THE SFC LOW AROUND SHL AND SPW...A FEW TORNADOES WILL BE POSSIBLE.
EVEN IF THERE ARE NOT TORNADOES VERY LARGE HAIL AND DAMAGING WINDS
WILL BE A THREAT ACROSS NW IA. THE WIND THREAT WILL INCREASE THROUGH
THE AFTERNOON AS THE CONVECTIVE MODE GOES FROM DISCREET SUPERCELLS
TO A SQUALL LINE WITH BOWING SEGMENTS.

CONVECTION IS EXPECTED TO EXIT THE CWA DURING THE EVENING ENDING THE
SEVERE THREAT. SKIES SHOULD CLEAR OVER MOST OF THE AREA OVERNIGHT
DRIER AND COOLER AIR WILL OVERSPREAD THE REGION. WINDS WILL NOT BE
TOO STRONG SO THAT MOST LOCALES WILL FALL INTO 50S. SATURDAY IS
SETTING UP TO BE A CLASSIC POST-FRONTAL MIXING DAY. TEMPS ALOFT COOL
ENOUGH TO RESULT IN AFTERNOON CU DEVELOPMENT OVER SW MN AND PARTS OF
SE SD AND NW IA. WINDS WILL GUST INTO THE 20S DURING THE AFTERNOON
AND TEMPS WILL ONLY RISE INTO THE 70S EXCEPT IN THE FAR SW CWA.  THE
HIGH MOVES OVER THE WRN CWA ON SATURDAY WHICH WILL BE A VERY GOOD
RADIATION NIGHT.  MANY PLACES IN SE SD WILL FALL BELOW 50 DEGREES.
THE HIGH WILL REMAIN OVER THE AREA SUNDAY AND COOL AIR ALOFT WILL
AGAIN ALLOW FOR A WELL MIXED BOUNDARY LAYER.  HOWEVER...WITH LESS
WIND ALOFT EXPECT MUCH LIGHT SFC WINDS.  THE HIGH WILL ONLY MOVE
INTO THE ERN CWA ON MONDAY WHICH MEANS NW IA/SW MN WILL HAVE THEIR
COOLEST NIGHT SUNDAY NIGHT.

IN THE EXTENDED...TENDED TO SIDE WITH THE ECMWF AND CANADIAN WHICH
WAS MUCH WEAKER WITH THE FRONT ON WEDNESDAY THAN THE OPERATIONAL
00Z/O6Z GFS.  IT SHOULD BE NOTED SEVERAL MEMBERS OF THE 00Z GFS
ENSEMBLE ALSO FAVORED THE ECMWF.  WITH THIS IN MIND...DID SLOW THE
WARMING EARLY NEXT WEEK AS EASTERLY FLOW CONTINUES TO INHIBIT THE
FLOW OF WARMER AIR INTO THE CWA.  BY TUESDAY THERE SHOULD BE A 10 TO
15 F TEMP DIFFERENCE FROM WEST TO EAST.  THERE WILL ALSO BE MORE
MOISTURE RETURNING TO THE WRN CWA. ON TUESDAY...THE ECMWF DOES SHOW
A WEAK WAVE MOVING ACROSS THE AREA.  IT IS THE ONLY MODEL DOING THIS
BUT GIVEN WE ALREADY HAVE A CHC OF PCPN IN...KEPT IT GOING FOR TUE
AFTERNOON AND TUE NIGHT. A WEAK FRONT APPROACHES ON WEDNESDAY WHICH
MAY SET OFF MORE CONVECTION WEDNESDAY AFTERNOON AND EVENING.  THIS
FRONT EXITS OR DIES OFF WEDNESDAY.  THE ECMWF AND CANADIAN AS WELL
AS THE ENSEMBLE MEAN SHOW LITTLE COOLER AIR COMING IN ON THU SO KEPT
TEMPS AS WARM OR EVEN A COUPLE DEGREES WARMER THAN WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Aug 18, 10:45 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT THU AUG 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG THE MISSOURI
AND JAMES RIVER VALLEY AREAS.  THESE STORMS WILL SLOWLY MOVE TO
THE EAST OVERNIGHT AHEAD OF A COLD FRONT.  THIS COLD FRONT SHOULD
BE ALONG A LINE FROM VERMILLION TO SIOUX FALLS AND ON TO MARSHALL
BY SUNRISE ON FRIDAY MORNING.  NONE OF THE STORMS THAT DEVELOP
THIS EVENING OR OVERNIGHT IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ON FRIDAY
SOUTHEAST OF A LINE FROM MARSHALL MINNESOTA TO VERMILLION SOUTH
DAKOTA. A FEW OF THESE STORMS COULD BECOME SEVERE BY THE
AFTERNOON. THE MAIN THREATS FROM THESE STORMS WOULD BE HAIL THE
SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Local storm report, Aug 18, 6:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 W HARRISON            43.44N 98.57W
08/18/2005  1.75 INCH        DOUGLAS            SD   PUBLIC

&&

CJANSEN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.